Aug. 21, 2008
The Therapeutic Goods Administration (TGA) has announced that it is investigating whether there is a link between Gardasil, the vaccine against the human papilloma virus (HPV) and the development of pancreatitis in three young women as reported in a letter to the Medical Journal of Australia (Louise Hall in Sydney Morning Herald, August 17, 2008 referring to Das et al., MJA 189(3), August 4).
This investigation is good news – but not one minute too early. While the TGA are doing this work, they should also look in detail at the other adverse effects that have been reported in Australia and around the world. And it’s not just “headaches, redness at the injection site, nausea and vomiting” as the TGA claims (ABC News, August 17, 2008).
There are many serious reports including seizures, debilitating tiredness, body rashes, serious walking problems, severe menstrual pain and irregularities, chest pain, anaphylactic reactions. And these symptoms can persist for weeks, sometimes months. (See our blog which we started so that girls and women would have a space to tell their stories, as well as to make available critical background reading.)
Then there is Guillain Barré Syndrome (paralysis), Acute Demyelinating Encephalomyelitis (ADEM, a neurological disorder characterised by inflammation of the brain), miscarriages and fetal abnormalities in women who were mistakenly administered the vaccine while pregnant.
Not to mention the 17-20 deaths that have been associated with the vaccine in the USA (reported to the federal Vaccine Adverse Events Reporting System, VAERS) as well as one death in Germany and one in Austria. Like Jessica Ericzon, a 17-year-old student who was a softball player but collapsed and died two days after receiving the second Gardasil shot (Susan Edelmann, The New York Post, July 20, 2008).
Or 14-year-old Jenny and her sad story of rapidly deteriorating motor neurone disease following the Gardasil injection. Her family is desperately seeking “comparables”, other girls with similar conditions, whose treatment might help save their severely ill daughter.
Australia may just be lucky that no deaths associated with Gardasil injections have occurred (or been reported?). But the luck might run out any moment, so the vaccination program needs to be suspended now. The precautionary principle should be used whenever the health and lives of young girls and women are at stake.
So far the TGA as well as the FDA (US Food and Drug Administration) have denied any association between the deaths or serious health problems and Gardasil. And already insinuations abound, “… might have been a genetic disposition”; “might have been an pre-existing heart murmur”. So it was all the girls’ “fault”, nothing to do with the vaccine!
Comment from Leslie
Ok – that was August – and this is May – what has happened? Is TGA getting paid off by Big Pharma? Now there are 3,000 women in the U.K. with adverse reactions, and over 15,000 reported in the U.S. with 43 deaths. (January 2009)
If you have been following this – the HPV march continues to go on and on and on.